Iowa, 2007

Damaging Winds in Iowa, July 26 to 27, 2007

July 26 to 27, 2007 · NWS DMX · 5 events in 5 counties and zones

A cold front dropped southeast into Iowa during the evening hours. The airmass was quite unstable ahead of the front with afternoon highs reaching the upper 80s to low 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$15,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped southeast into Iowa during the evening hours. The airmass was quite unstable ahead of the front with afternoon highs reaching the upper 80s to low 90s. Dew point temperatures were in the upper 60s to low 70s into the evening ahead of the front. The lifted index was around -7 C. with an available CAPE of around 2500 J/kg. The environment had a reasonable amount of shear with 35 to 40 kts of effective shear. Thunderstorms erupted ahead of the front by the early evening hours. They produced winds of 64 MPH as they moved through the Estherville area. There was a fairly large amount of downdraft CAPE available with DCAPE values in the 900 to 1200 J/kg range. In spite of this, most of the wind reports were in the 40 to 55 MPH range. As the storms moved south they weakened. Spotty damage occurred as it moved through Webster County with large tree branches down there. One small area of the line of storms presented a bow echo element over southern Iowa and produced a 58 MPH wind gust at Adair. CAPE in the -10 to -30 C. layer of the atmosphere was significant, in the 500 to 700 J/kg range, yet there were few reports of hail and no reports of severe hail. Deep moisture and a freezing level just under 16,000 feet were major inhibitors to hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 5:15 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 26, 5:15 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT THU JUL 26 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM DISCUSSION...TONIGHT...

DEVELOPMENT AND EVOLUTION OF THUNDERSTORMS ARE THE FOCUS FOR TODAY.
COLD FRONT WILL BE APPROACHING ESTHERVILLE AREA BY 6 PM WITH
MODERATE INSTABILITY AND NOT MUCH OF A CAP. GFS 850 MB THERMAL AXIS
AND ITS PRECIPITATION FIELD INDICATES THAT CAP WILL HOLD IN THE NW
UNTIL EARLY EVENING. HOWEVER...MID-LEVEL SHOWER DEVELOPMENT OVER SW
MN INDICATES THERE IS VERTICAL MOTION UNDERWAY THAT WILL WEAKEN THE
CAP.  NAM IS MUCH MORE AGGRESSIVE IN DEVELOPMENT OF CONVECTION
BETWEEN 21Z-00Z...AND RUC ALSO AGREES WITH PRECIPITATION BREAKING
OUT OVER NW IA LATE THIS AFTERNOON. NAM LOW-LEVEL THERMAL AXIS IS
MORE IN LINE WITH GFS INDICATING CAP WOULD HOLD A BIT LONGER. EXPECT
THAT BY 6 PM WE WILL BE DEALING WITH THUNDERSTORMS IN NW PORTION OF
FORECAST AREA...WITH SUFFICIENT CAPE AND SHEAR FOR ORGANIZED STORMS
AND SOME THREAT OF SEVERE WIND AND HAIL.  HIGHEST COVERAGE AND MOST
THREATENING STORMS WILL LIKELY TRACK ACROSS N CNTRL IA INTO WATERLOO
AREA BY MIDNIGHT OR SO. ATMOSPHERE IS JUICED WITH 850 MB DEWPOINTS
IN EXCESS OF 15C AND PRECIPITABLE WATER AROUND 1.75 INCHES. RAINFALL
RATES COULD BE QUITE INTENSE ACROSS NRN IA...AND STALLED STORMS OR
REPEAT ECHOES COULD CAUSE SOME URBAN FLOODING. CROP STAGE INDICATES
WE CAN TAKE A LOT OF RAIN HOWEVER AND WHOLE COMPLEX SHOULD BE
PROGRESSIVE ENOUGH THAT WE WONT SEE 4+ INCHES THAT WOULD BE NEEDED
FOR MORE SERIOUS FLOOD THREAT. A BROKEN LINE OF STORMS SHOULD SAG
SWD THROUGH REMAINDER OF FORECAST AREA AS CONVERGENCE AND SHORTWAVE
ALOFT REMAINS PROGRESSIVE. IF OUTFLOW DOESNT OUTRUN CONVECTIVE LINE
BY TOO MUCH...THIS COULD BE A NICE RAIN PRODUCER. HOWEVER...EXPECT
IT MAY PUSH AHEAD AND RAIN CHANCES S OF HWY 30 ARE LIKELY TO BE MORE
SPOTTY.

IN LONGER TERM TIMING COMES TOGETHER WITH ENDING OF PRECIPITATION ON
FRIDAY AFTERNOON AS FRONT TRACKS INTO THE GREAT LAKES AND UPPER
RIDGE BUILDS WEST OF THE AREA AGAIN.  SURFACE HIGH REMAINS OVER
UPPER MIDWEST FROM EASTERN CANADA INTO CENTRAL PLAINS.  ONLY MINOR
WAVES MOVE THROUGH THE FLOW OVER THE WEEKEND AND MUCH OF NEXT WEEK.
BY THURSDAY UPPER RIDGE BREAKS DOWN AND POTENT SHORTWAVE MOVES
THROUGH THE AREA WITH SURFACE FRONT DRIVING SOUTHEAST THROUGH THE
STATE.  AFTER FRONTAL PASSAGE WARMEST AIR DIVERTED WEST AND NORTH OF
CWA UNTIL MIDWEEK NEXT WEEK.  SEASONAL TEMPERATURES WITH HIGHS IN
THE 80S AND LOWS IN THE 50S AND 60S.
&&

.AVIATION 27/00Z...
THUNDERSTORMS ARE EXPECTED TO AFFECT THE NORTHERN TAF SITES 02Z-06Z.
THIS WILL LIKELY BE A FAIRLY SOLID LINE WITH A WELL DEFINED GUST
FRONT AND BRIEF IFR CONDITIONS NORTH OF KFOD-KALO. S OF THIS AREA
AFTER 06Z...LINE IS EXPECTED TO BE MORE SCT-BKN. FROPA AT KDSM IS
EXPECTED TO AROUND 09Z. SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE
SO LOW CLOUDS ARE WILL BE LIKELY AFTER THE CONVECTION ENDS AND FOR
SOME DISTANCE BEHIND THE COLD FRONT. MDT LOW-LEVEL WINDS SHOULD KEEP
THIS IN MVFR CATEGORY THOUGH SOME TEMPORARY CIGS UP NORTH COULD GO
BELOW 010. CLOUDS SHOULD SCATTER OUT FRI MORNING UP NORTH AND BY
AFTN AT SRN SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...JUNGBLUTH/MOYER
LONG TERM...FORSTER/37/27/7
Hazardous weather outlook, Jul 26, 12:17 PM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
117 PM CDT THU JUL 26 2007

IAZ004>007-015>017-023>028-033>039-044>050-271830-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
117 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF CARROLL TO AMES AND TAMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
IOWA THIS EVENING...BUT STORMS MAY DEVELOP AS EARLY AS 4 PM ALONG
THE MINNESOTA BORDER. THE STORMS WILL GRADUALLY SPREAD SOUTHWARD
REACHING HIGHWAY 30 BETWEEN 10 PM AND MIDNIGHT. THE MAIN THREAT
WILL BE INTENSE RAINFALL RATES AND LOCALLY HEAVY RAINFALL.
ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...WHICH COULD CAUSE
URBAN FLOODING OR LOCAL PONDING OF WATER. THERE IS A SLIGHT RISK
OF SEVERE STORMS WITH DAMAGING WIND GUSTS TO 65 MPH AND HAIL UP TO
QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

IAZ057>062-070>075-081>086-092>097-271830-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
117 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF CARROLL...AMES AND TAMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO SAG SOUTH OF HIGHWAY 30
AFTER 10 PM AND MOVE THROUGH THE SOUTHERN HALF OF IOWA OVERNIGHT.
SEVERE WEATHER IS NOT ANTICIPATED AS THE STORMS WILL GRADUALLY
DECREASE IN COVERAGE AND INTENSITY. STRONGER STORMS COULD PRODUCE
SMALL HAIL AND WIND GUSTS TO 40 MPH...AS WELL IS ISOLATED RAINFALL
AMOUNTS GREATER THAN ONE INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. NO SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JUNGBLUTH

The radar

The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
July 26, 6:11 PM CST
Where
Emmet County, 1.71 mi SE of Estherville
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Crop damage
$5,000
Reported by
ASOS
Coordinates
43.403, -94.826

Thunderstorm Wind, Calhoun

When
July 26, 7:48 PM CST
Where
Calhoun County, 2.15 mi WNW of Knoke
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.532, -94.789

Thunderstorm Wind, Webster

When
July 26, 8:07 PM CST
Where
Webster County, 2.51 mi NNW of (Fod)ft Dodge Muni A
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.584, -94.198

Thunderstorm Wind, Guthrie

When
July 26, 10:31 PM CST
Where
Guthrie County, 3 mi ENE of Adair
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.517, -94.597

Thunderstorm Wind, Adair

When
July 27, 10:27 PM CST
Where
Adair County, Adair
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.500, -94.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36164, 36393, 39773, 36165, 38460.